Cancer Pain: Pain After Chemotherapy

Nearly all chemotherapeutic agents are toxic substances (poisons if you will). The art of the oncologist is to combine different agents in order to kill the cancer cells while causing the minimum side effects to the patient. When side effects result in chronic pain, we at Schlesinger Pain Centers can help!

The classic type of post chemotherapy pain syndrome was first described in the 1970’s and involves the vinca alkaloids with vincristine being the most common offender. We now know that almost any chemotherapy agent can either cause post –chemotherapy pain or exacerbate an existing condition. Newer agents felt to be especially neurotoxic include the platinum based agents (especially cisplatin and oxaloplatin), methotrexate, the taxanes (both Taxol and Toxotere) and Thalidomide.

 

Post-chemotherapy pain is neuropathic and tends to show up first in the longest nerves in the body, typically those to the hands and feet. The pain may begin acutely with the chemotherapy but it more often begins insidiously 2-5 years after chemotherapy was started and is often exacerbated by concomitant radiation therapy. Like most neuropathic conditions, post-chemotherapy pain tends to respond poorly to narcotics or non-steroidal anti-inflammatory drugs (NSAID’s). It may respond to antidepressants of the SSRI or SNRI classes (the classic agent here is Cymbalta) or to antiepileptic drugs (most commonly the GABA analogues gabapentin and pregabalin). In cases refractory to drug therapy we have often obtained remarkable relief with neuromodulation.

 

Leave Your Comment